It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-03-2010, 03:38 AM   #1
Inactive
(female)
 
Join Date: Aug 2008
Posts: 5,110
writeleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB User
Narcotics and itching

I have been taking narcotic pain medication for 2 wseeks and the itching is awful! Short of stopping the meds, is there anything I can do to relieve the itching?

Thanks

 
Old 03-03-2010, 04:01 AM   #2
Senior Veteran
(female)
 
Join Date: May 2008
Location: State of Mizery, USA
Posts: 629
tiggertoo2174 HB Usertiggertoo2174 HB Usertiggertoo2174 HB Usertiggertoo2174 HB User
Re: Narcotics and itching

You could try an OTC antihistamine. Benadryl probably works best, but it can cause sleepyness (unless it does the opposite which happens to some people). Hydroxzine (generic name, don't know brand) is a really good one for itching, I've used it for hives and poision ivy, but it's only available by prescription. Zyrtec is a good alternative for during the day, it doesn't make most people sleepy, and is available OTC now. Claritin works for some people too and doesn't make you sleepy. I've never had itching as a side effect, but I think for most people it wears off after a while or is easily controlled with an antihistimine. If those don't work you could also try one of the common meds for hearburn like pepcid or zantac. They work a bit different than the antihistimines, but can be effective if the others don't work, or don't resolve it completely.

Tigg.

Last edited by tiggertoo2174; 03-03-2010 at 04:03 AM. Reason: Forgot something.

 
Sponsors Lightbulb
   
Old 03-03-2010, 04:37 AM   #3
Inactive
(female)
 
Join Date: Aug 2008
Posts: 5,110
writeleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB User
Re: Narcotics and itching

Thanks, They gave me benadryl in the hospital, so I will go with that. Sleepiness is not a problem, as I am on bed rest.

 
Old 03-03-2010, 10:52 AM   #4
Senior Member
(female)
 
Angelique43's Avatar
 
Join Date: Apr 2009
Posts: 264
Angelique43 HB User
Re: Narcotics and itching

writeleft,
Hi, i'm sorry to hear about your itching, i know that can be very annoying! If nothing else works, maybe you could try otc Hydrocortisone cream or Calamine lotion. Both are good for itching. Good luck & i hope that you find relief soon. Take care.
__________________
Angelique43

 
Old 03-03-2010, 11:48 AM   #5
Inactive
(female)
 
Join Date: Aug 2008
Posts: 5,110
writeleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB User
Re: Narcotics and itching

Thanks! I am anxious to get off these medications and get back to a non-itchy life! But until then, I'll try your suggestions.

 
Old 03-03-2010, 11:02 PM   #6
Inactive
(male)
 
Join Date: Jan 2008
Posts: 4,017
Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
Re: Narcotics and itching

The others have given you some great suggestions, so I won't repeat them. However, I did want to mention that "itching" in general is a very standard side effect...Something that happens to just about everyone. It should subside over time as your body adjusts. Even as a very long time pain med user, I still get itching from time to time, especially if I've had a dose increase or change in meds some way.

Also, there is a big difference between normal itching and that of something like hives or swelling. Many think that because they are itching, they may be allergic, and that's not the case. However, hives and swelling are a different story.

Lastly....I'm not sure what your reason for taking pain meds is....If it's something long term or just a short term situation, but if they are something you may need to take for a while, be careful how you communicate your side effects to your Doc. By all means, report serious things, but I've read a lot of posts where patients have mentioned something more from a nuisance issue, and then next thing they know, either their meds are changed, or in some cases, taken away. Some Docs can get kinda kinds skidish if they think you are allergic. And, once an "allergy" is in your chart, it's darn hard to get it out. Thus, the point is to properly communicate what's happening and know the difference between some tell tale signs.

Hope things improve soon for you.

Regards,

Ex

 
Old 03-04-2010, 08:45 AM   #7
Inactive
(female)
 
Join Date: Aug 2008
Posts: 5,110
writeleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB Userwriteleft HB User
Re: Narcotics and itching

Thanks Ex...

I am using the narcotics for endometriosis pain, until I get surgery, or my my current treatment starts to work...I don't know which yet.

I certainly would not call my doctor for the itching, I have a lot of medications for other health issues, so I know better! I have been on it for almost three weeks. Actually I got the pain meds from the hospital when I was discharged last week with 90 Percocet, 30 dilaudid, and 30 Ultram. I have quit the dilaudid, and I have cut the Percocet down from every 4 hours, to every 5 hours, the ultram every 6 hours. I want to be off the Ultram next, if i can hold the pain with the Percocet.

I just received an injection that is supposed to send me right into menopause, so I have another set of side effects from that...joint pain, swelling all over, hot flashes, the works.

Only time will tell...so I am dug in for the long haul! Thanks for the good advice...

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Don't you just love it when you meet a Dr. who doesn't believe in narcotics! jdsun Pain Management 25 09-13-2010 12:25 AM
Finally getting rid of the Itching !!!!!!!! TheHappyMan Skin Problems 0 09-15-2009 01:37 PM
Narcotics/Opiods and Fibromyalgia ngtstrm Fibromyalgia 21 09-04-2009 08:39 AM
After fusion, how long before ending narcotics? brendaks1 Back Problems 9 05-27-2009 06:54 PM
Diarrhea after stopping narcotics? GreenGal77 Pain Management 4 04-15-2009 02:47 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



tortoisegirl (159), gmak (156), Shoreline (151), BB07 (92), backhurtz (84), katlin09 (69), Ilovemycutedog (53), galalena (50), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1180), MSJayhawk (1009), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (760), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 03:54 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!